# SDR K11A2019063091501

- Difficulty date: June 30, 2019
- Submitted: July 1, 2019
- Operation: Air carrier
- Aircraft: N915CK
- Make and model: Doug DC-9-15F
- Aircraft serial: 47086
- Aircraft time: 64,537 hours, 76,279 cycles
- System (JASC): 2710 · Aileron Control System
- Part: Unknown
- Condition: Malfunctioned
- Location: Aileron Sys
- Stage of operation: CL
- How discovered: O
- Nature of condition: F, J
- Precautionary procedure: A

## Discrepancy

IMMEDIATELY FOLLOWING TAKEOFF, I NOTICED THAT PILOT WAS USING GREATER THAN NORMAL AILERON INPUT TO CONTROL AIRCRAFT. HE APPEARED TO BE FIGHTING THE PLANE. I ASKED HIM "IS THE PLANE FLYING OKAY"? HE RESPONDED "SHE'S FLYING FUNNY". THE DEPARTURE CLEARANCE WAS RUNWAY HEADING TO 3,000'. IT WAS FAIRLY SMOOTH AND WE WERE STRAIGHT OUT AT THIS POINT GOING THROUGH 800' AGL. I ASKED HIM TO TRANSFER THE CONTROLS TO ME, SO THAT I COULD FEEL THE PLANE. THE AILERON MOVEMENT WAS GREATER THAN WHAT SHOULD HAVE BEEN REQUIRED TO FLIGHT STRAIGHT AHEAD FOR THE CONDITIONS. AS WE ACCELERATED, THE AIRCRAFT HANDLING CHARACTERISTICS IMPROVED, BUT TO NORMAL EXPECTATIONS. WE WERE THROUGH 2500' AGL AT THIS POINT. I STARTED TO COMPLETE THE AFTER TAKEOFF TAKEOFF ITEMS. DURING THE "UPLATCH" CHECK, THE GEAR DOOR OPEN LIGHT ILLUMINATED, FOLLOWED BY AERODYNAMIC NOISE FROM THE GEAR AND AN ASSOCIATED LEFT GEAR UNSAFE LIGHT. I IMMEDIATELY TURNED THE HYDRAULIC PUMPS ON-HIGH-HIGH-ON AND PUT THE GEAR SELECTOR IN THE UP POSITION. THE LIGHTS EXTINGUISHED AND THE ASSOCIATED AERODYNAMIC NOISE CEASED. THE AILERON INPUTS NEEDED WERE STILL GROSSLY ABOVE NORMAL FOR THE FLIGHT REGIME, SPEED, AND CONDITIONS. I INFORMED PILOT THAT WERE GOING TO GO BACK AND LAND AND TO MAINTAIN VFR 4,500' MSL AND THAT WE WOULD BE RETURNING TO GYH WHICH WAS DIRECTLY UNDER OUR LEFT WING (AIRCRAFT POSITION - 3 MILE DOWNWIND). I INFORMED DEPARTURE THAT WE WOULD BE RETURNING TO GYH, THAT WE HAD AN INDICATION ISSUE. WHEN ASKED ABOUT DECLARING AN EMERGENCY, I STATED "NO, THAT IS NOT NECESSARY AND THAT THIS WAS A PRECAUTIONARY LANDING". WE WERE CLEARED TO 3,000. I STATED THAT WE HAD THE FIELD IN SIGHT. WE WERE CLEARED FOR THE VISUAL TO RUNWAY 23. WE WERE HANDED OFF TO TOWER, AND CLEARED TO LAND. ON FINAL PILOT WAS STILL FIGHTING THE AIRPLANE. I INFORMED PILOT TO NOT GET BELOW THE APPROACH "TARGET SPEED" AND TO CARRY A LITTLE EXTRA SPEED TO ENSURE THAT THERE WAS ENOUGH AIRFLOW OVER THE SURFACES TO CONTROL THE AIRCRAFT. WHEN THE GEAR PLACED IN THE EXTEND POSITION, IT EXTENDED NORMALLY WITH NO ABNORMAL INDICATIONS. FLIGHT 305736 LANDED WITHOUT INCIDENT. DISPATCH WAS CALLED AFTER SHUTDOWN, AS WELL AS MAINTENANCE CONTROL. THE DISCREPANCIES WERE DISCUSSED. THE SAFETY OFFICER AND CHIEF PILOT WERE NOTIFIED VIA PHONE. AFTER LANDING DURING CREW DISCUSSION, PILOT STATED THAT AILERON LIGHT WAS ILLUMINATING DURING THE NEAR "FULL" CONTROL DEFLECTION(S).
